Georgia, 2008Hail and Damaging Wind in Georgia, June 1, 2008
June 1, 2008 · NWS FFC · 5 events in 5 counties and zones
S. with an active northwest flow aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front was moving south from the Ohio valley into the southeast U.S. with an active northwest flow aloft. A complex of thunderstorms moved south out of Tennessee into north Georgia during the pre-dawn hours. The thunderstorms weakened as they moved into north Georgia, but maintained enough intensity to produce penny-sized hail in some of the far northern counties. Some redevelopment of thunderstorms took place later in the day further south in west central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 1, 4:18 AM EST, 42 minutes earlier.
Area forecast discussion, Jun 1, 4:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 AM EDT SUN JUN 1 2008
.SHORT TERM /TODAY THROUGH TUESDAY/...
LARGE SUBTROPICAL RIDGE CONTINUES TO RETROGRADE SLOWLY WEST.
MEANWHILE...A SERIES OF WEAK DISTURBANCES EMBEDDED WITHIN THE MEAN
WESTERLIES JUST TO OUR NORTH CONTINUE TO ENCROACH ON THE CWA FROM
THE NORTH AND MOVE SE ON THE EASTERN PERIPHERY OF THE UPPER RIDGE.
THE UPPER RIDGE MANAGED TO WIN OUT SATURDAY AND KEEP ALL CONVECTION
NORTH OF THE CWA. I DOUBT THAT THIS WILL BE THE CASE SUN-MON. THE
FIRST DISTURBANCE BEGINS TO SKIRT ACROSS THE AREA TODAY...WITH A
SECOND AND SLIGHTLY MORE SIGNIFICANT DISTURBANCE EXPECTED LATE
TONIGHT AND MON. WITH UPPER HEIGHTS DROPPING 7-10DM ACROSS THE
AREA...COMBINED WITH COOLING TEMPS ALOFT AND A CONTINUED WARM MOIST
BL...THE THREAT FOR SHRA/TSRA WILL DEFINITELY BE ON THE INCREASE. A
WEAK SFC BOUNDARY DRIFTING INTO THE AREA LATE TODAY AND
TONIGHT...WILL STALL FROM NW-SE NEAR THE AL BORDER AND INTO
S/CENTRAL GA MON. THIS WILL FURTHER HELP TO FOCUS CONVECTIVE
ACTIVITY UNDER NW FLOW ALOFT. FOR TUE-WED...UPPER DYNAMICS ARE VERY
WEAK..BUT THE AREA REMAINS IN A WEAKNESS AREA BETWEEN THE WEAKENING
SW U.S. UPPER RIDGE AND THE BUILDING ATLANTIC UPPER RIDGE. WITH A
WARM...MOIST AIR MASS OVER THE REGION...CANNOT RULE OUT DIURNAL
CONVECTION...BUT WITH LIMITED DYNAMICS...COVERAGE WOULD BE ISOLATED
AT BEST. 10 PERCENT POPS MAY SUFFICE FOR NOW. CHANCES FOR DIURNAL
CONVECTION MAY INCREASE SLIGHTLY TOWARD THE END OF THE WEEK AS
SOUTHERLY FLOW ALOFT IS ESTABLISHED ALOFT. HERE AT LEAST 20 PERCENT
POPS WOULD BE WARRANTED.
FOR TODAY AND TONIGHT...MAIN CONCERN WOULD BE THREAT FOR SHRA/TSRA
AND ATTENDANT SEVERE WEATHER THREAT. IT DOES APPEAR THAT THE ZONE OF
CONVECTION...THAT HAS RESIDED JUST TO THE NORTH OF THE CWA THE PAST
COUPLE OF DAYS...WILL SAG SOUTH INTO THE CWA TODAY AS THE UPPER
RIDGE RETROGRADES TO THE WEST. MCS NOW LOCATED ACROSS
MIDDLE/EASTERN TN WILL EITHER MOVE INTO FAR N GA THIS MORNING IN A
WEAKENING FASHION OR AT MINIMUM LEAVE OUTFLOW BOUNDARIES AVAILABLE
FOR CONVECTIVE DEVELOPMENT LATER THIS MORNING AND ESPECIALLY THIS
AFTERNOON. GFS SHOWS EXTREME INSTABILITY WITH LIS OF -6 TO -8 AND
CAPES IN EXCESS OF 4000 ACROSS N GA BY AFTERNOON. THIS COMBINED
WITH NW FLOW ALOFT...WILL LIKELY MAKE FOR AN ACTIVE AFTERNOON WITH
POTENTIALLY ORGANIZED CLUSTERS OF STRONG TO SEVERE
THUNDERSTORMS...WITH HAIL AND LIGHTNING BEING THE MAIN THREAT.
SITUATION SIMILAR TO MAY 20TH...BUT WITH CONSIDERABLY LESS HELICITY
AVAILABLE. MAV MOS POPS ENTIRELY TOO LOW AND HAVE BEEN RAISED ACROSS
THE NORTH AT LEAST TWO CATEGORIES FOR THIS AFTERNOON. RESIDUAL
CONVECTION WILL LINGER AND SINK SOUTH INTO CENTRAL GA DURING THE
EVENING. ISOLD-SCT SHRA/TSRA CANNOT BE RULED OUT OVERNIGHT ACROSS
CENTRAL GA NEAR THE WEAK NW-SE SFC BOUNDARY. EXPECT REDEVELOPMENT OF
SHRA/TSRA MON AFTERNOON MAINLY ACROSS WC/CENTRAL GA. HOWEVER...THIS
BOUNDARY ATTEMPTS TO LIFT SLOWLY N MONDAY AFTERNOON...RETURNING THE
THREAT FOR AT LEAST ISOLD CONVECTION TO N GA AT THAT TIME. DYNAMICS
LATE MON ARE SIGNIFICANTLY LESS IMPRESSIVE THAN TODAY.
FOR TEMPS...IT HAS BEEN IMPOSSIBLE TO BEAT THE MAV MOS THE PAST TWO
DAYS DESPITE ANY ATTEMPT TO TRY. CLOUD COVER IN THE N SHOULD RESULT
IN SLIGHTLY COOLER READINGS...BUT CENTRAL AREAS WILL BE WELL INTO
THE 90S AGAIN.
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A PATTERN CHANGE CONTINUES TO APPEAR ON THE HORIZON. THE SOUTH
CENTRAL U.S. SUBTROPICAL RIDGE WILL FINALLY BREAK DOWN AS A MEAN
TROUGH DIGS INTO THE SW U.S. A NEW...AND STRONG SUBTROPICAL RIDGE
WILL FORM OFF THE EAST COAST AND BUILD NORTH INTO THE MID-ATLANTIC
AND NEW ENGLAND. THIS IS A PATTERN WE HAVE NOT SEEN IN A LONG TIME
AND WILL OPEN THE DOOR TO ALLOW DEEP GULF/TROPICAL MOISTURE TO FLOW
INTO THE SE U.S. AND LEAVE US VULNERABLE TO TROPICAL SYSTEMS THAT
WOULD BE STEERED UP THE WESTERN SIDE OF THE ATLANTIC SUBTROPICAL
RIDGE. THE GFS CONTINUES TO ADVERTISE A POTENTIAL TROPICAL SYSTEM AT
THE END OF THE EXTENDED PERIODS. EXTENSIVE VARIATIONS FROM
RUN-TO-RUN CONTINUE WITH RESPECT TO INTENSITY...TIMING...AND
LOCATION...IF ANY...OF LANDFALL ALONG THE GULF COAST. AS HAS BEEN
THE CASE WITH THE GFS FOR OVER A WEEK...THE 06Z AND 18Z RUNS WANT TO
BRING THIS SYSTEM INTO THE SE U.S...WHILE THE 00Z AND 12Z RUNS KEEP
A SUBTROPICAL RIDGE OVER THE SE U.S...WHICH WILL FORCE ANY TROPICAL
SYSTEM ON A WESTWARD TRACK INTO THE WESTERN GULF OF MEXICO. THE
ECMWF KEEPS A STRONG RIDGE ACROSS MOST OF THE SOUTHERN U.S. INTO THE
EXTENDED PERIODS...KEEPING ANY TROPICAL SYSTEM ON A WESTWARD TRACK
IN THE GULF. UNTIL A BETTER SOLUTION CAN BE DETERMINED...BEST
FORECAST RIGHT NOW IS FOR JUST ISOLD-SCT DIURNAL DRIVEN CONVECTION
AND A TYPICAL SUMMERTIME PATTERN. DAY-TO-DAY TEMP VARIATIONS WILL BE
MINIMAL...WITH MUGGY LOWS NEAR 70 AND HIGHS MOSTLY UPPER 80S TO
LOWER 90S IN AN INCREASINGLY WARM/HUMID TROPICAL AIR MASS.
&&
.AVIATION...
BIG QUESTION FOR TODAY IS WHEN ONSET OF THUNDERSTORMS WILL OCCUR AT
TAF SITES. GFS/RUC IN PRETTY GOOD AGREEMENT ON SHOWERS AND
THUNDERSTORMS MOVING INTO NORTH GEORGIA DURING LATE MORNING HOURS.
WILL INCLUDE VICINITY THUNDER AFTER 16Z...TEMPO THUNDERSTORMS MAY BE
NECESSARY AFTER 16Z AS WELL...ESPECIALLY AT METRO ATL SITES AS WELL
AS POSSIBLY AHN. WINDS SHOULD GENERALLY STAY WESTERLY THROUGH THE
AFTERNOON...WITH SOME GUSTS POSSIBLE...ESPECIALLY IN CLOSE PROXIMITY
TO THUNDERSTORMS. THUNDERSTORMS SHOULD DIMINISH SIGNIFICANTLY IN
COVERAGE AFTER ROUGHLY 00Z...SO WILL REMOVE THUNDER FROM TAF SITES
AROUND THIS TIME. PREVAILING VISIBILITIES AND CIGS SHOULD REMAIN
VFR...WITH A FEW SITES HAVING MVFR VISIBILITIES THIS MORNING. CIGS
SHOULD GENERALLY REMAIN ABOVE 4K FEET.
MSR
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 92 68 88 66 87 / 50 40 30 10 10
ATLANTA 88 69 87 69 88 / 50 40 30 10 10
BLAIRSVILLE 84 63 80 62 84 / 60 30 20 10 10
CARTERSVILLE 88 67 86 65 88 / 50 40 30 10 10
COLUMBUS 94 70 88 69 92 / 20 30 40 10 10
GAINESVILLE 87 67 86 68 87 / 60 40 30 10 10
MACON 95 70 88 68 92 / 20 30 40 10 10
ROME 87 67 87 66 88 / 60 30 30 10 10
PEACHTREE CITY 89 68 87 67 89 / 40 40 30 10 10
VIDALIA 97 73 92 71 92 / 10 20 40 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19/22
Hazardous weather outlook, Jun 1, 4:21 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 AM EDT SUN JUN 1 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011330-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
521 AM EDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA TODAY AND TONIGHT.
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS THE OHIO RIVER VALLEY THIS MORNING
WILL MOVE SOUTH TODAY...INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR NORTH AND CENTRAL GEORGIA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST TIME FOR SEVERE
THUNDERSTORMS WILL BE FROM THE LATE MORNING INTO THE AFTERNOON
HOURS ACROSS NORTH GEORGIA...AND DURING THE EVENING ACROSS CENTRAL
GEORGIA.
.DISCUSSION...
AS THE FRONTAL BOUNDARY OVER THE OHIO VALLEY THIS MORNING MOVES
SOUTH...IT WILL ENCOUNTER A MODERATELY UNSTABLE AIRMASS ACROSS
NORTH AND CENTRAL GEORGIA...WITH CAPES OF 2000 TO 2500 AND LIFTED
INDICES FROM -4 TO -6. WHILE SHEAR WILL BE VERY LIMITED...THE
FRONTAL BOUNDARY MAY PROVIDE ENOUGH ADDED LIFT FOR SOME
THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY ACROSS NORTH GEORGIA
LATE THIS MORNING INTO THE AFTERNOON. SLIGHTLY WARMER TEMPERATURES
IN THE MID-LEVELS OF THE ATMOSPHERE MAY LIMIT THE DEVELOPMENT OF
SEVERE THUNDERSTORMS ACROSS CENTRAL GEORGIA UNTIL VERY LATE THIS
AFTERNOON INTO THE EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN ON FRIDAY AND
SATURDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE PREPARED FOR
POSSIBLE ACTIVATION FROM LATE THIS MORNING INTO THE AFTERNOON.
In the hours before
Special weather statement, Jun 1, 4:12 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 AM EDT SUN JUN 1 2008
GAZ001-002-011015-
512 AM EDT SUN JUN 1 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
DADE AND WALKER COUNTIES UNTIL 615 AM EDT...
AT 506 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 18 MILES NORTHWEST OF LOOKOUT MOUNTAIN TO
18 MILES WEST OF WILDWOOD...MOVING EAST AT 21 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS DADE AND
WALKER COUNTIES THROUGH 615 AM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE WILDWOOD...LOOKOUT MOUNTAIN...CHATTANOOGA
VALLEY...ROSSVILLE AND FAIRVIEW.
Thunderstorm Wind, Fannin
- When
- June 1, 5:00 AM EST to 5:01 AM EST
- Where
- Fannin County, Epworth
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.950, -84.380
The News Observer of Blue Ridge reported that a large tree was blown down onto a porch that was attached to a trailer. The porch was removed from the trailer as a result. In addition, an adjacent dirt bike was also crushed by the large tree.
Hail, Murray
- When
- June 1, 5:25 AM EST to 5:30 AM EST
- Where
- Murray County, Gregory to Cisco
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.950, -84.780
The public observed penny-sized hail between Gregory and Cisco.
Hail, Whitfield
- When
- June 1, 5:37 AM EST to 5:43 AM EST
- Where
- Whitfield County, Tunnel Hill to Rocky Face
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.830, -85.050
The public observed penny-sized hail.
Hail, Gilmer
- When
- June 1, 5:50 AM EST to 6:05 AM EST
- Where
- Gilmer County, East Ellijay to 4 mi SW of Pike
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.680, -84.470
A deputy with the Gilmer County Sheriff's Office observed 10 to 15 minutes of penny-sized hail on the east side of the county. The 911 Center observed penny-sized hail in East Ellijay.
Hail, Hall
- When
- June 1, 7:10 AM EST to 7:12 AM EST
- Where
- Hall County, 1 mi NNE of Lula to 2 mi NNE of Lula
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.393, -83.663
A storm spotter observed penny-sized hail between Lula and Alto in extreme northeast Hall county near the Hall/Banks/Habersham county lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122128, 111886, 111865, 111867, 111879.